MAUDE Adverse Event Report: BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM; VENTRICULAR ASSIST DEVICE
Model Number P30P-001X01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 04/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The excor blood pump, s/n (b)(6), was in use on the patient from (b)(6)2023.We have reviewed the production records of the excor blood pump, s/n (b)(6).This pump was produced according to our specification.The site did not report ldh values until (b)(6)2023.After reviewing these values, it was determined that this event should be reportable since ldh levels are more than 2.5 times the upper acceptable range for this patient.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
The site contacted bhi clinical affairs on 1/28/2023 to report a "squeaking pump".According to the site, the squeaking sound was intermittent, and resolved when light pressure was applied to the outflow valve.The pump continues to function as expected, with complete filling and ejection.A video of the pump was provided by the site, which demonstrated the complaint.No current hemolysis lab values were available but were requested by bhi.Since the site did not report any adverse impact to patient associated purported abnormality at the time of the event, it was determined as not reportable.The site contacted bhi clinical affairs again on 4/4/2023 to report an increase in the "squeaking noise" of the pump.They also stated it sounded like the pump had an "increase in friction." photos and videos of the pump were obtained.The site also reported that the patient had an increased ldh (but did not report an exact value), and after reviewing the photos & videos provided by the site, berlin heart recommended pump change.The site changed the pump on (b)(6)2023.However, site did not report ldh values until (b)(6)2023.After reviewing these values, it was determined that this event should be reportable since ldh levels are more than 2.5 times the upper acceptable range for this patient.
 
Additional Manufacturer Narrative
The excor blood pump (sn (b)(6)) was evaluated by berlin heart gmbh.During initial visual inspection of the returned blood pump, no abnormalities were found.The pump was tested for functional performance using both parameters used by the clinic as well as parameters used for pump release during production.The pump performance met our specifications.The pump was completely filling and emptying.During the test, squeaking noises could be detected.In addition to the normal pumping noises, a "squeaking" noise could also be heard at the outflow of the blood pump.A slight vibration of the valve leaflets was detected.Analysis of the valve leaflets showed no defects.For internal inspection, the blood pump was disassembled, and the individual membrane layers were examined.All three layers of the membrane are intact.The graphite distribution is uniform and without gaps.The stabilizing ring is without defects.No signs of increased friction could be detected.The valves were checked during production at berlin heart gmbh and records showed that all valves were in specification.During operation on the patient, a squeaking noise can sometimes occur on the pu valves.This effect only occurs in a valve-dependent pressure range in the locking direction of the valve.The pressure at the valve is strongly dependent on the patient's circular system, the implanted cannulas and the patient's blood properties.Therefore, the squeaking may start or stop when the drive parameters are changed or the patient's mobility changes.In this case, the complained squeaking noise could be reproduced on the valves, during the analysis.A slight vibration of the valve leaflets was detected.Analyses performed previously indicated that the squeaking of the valves resulted from vibration of the valve leaflets.Therefore, a correlation between the pump and the patient's elevated hemolysis cannot be excluded.

Brand Name
BLOOD PUMP PU VALVES 30 ML, IN/OUT Ø9 MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogans mill road
suite a6
the woodlands, TX 77380
2818639706
MDR Report Key16890037
Report Number3004582654-2023-00017
Device Sequence Number6163069
Product Code DSQ
UDI-Device Identifier04260090040126
UDI-Public04260090040126
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 07/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberP30P-001X01
Device Catalogue NumberP30P-001X01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2023
Supplement Date Received by Manufacturer04/04/2023
Initial Report FDA Received Date05/08/2023
Supplement Report FDA Received Date07/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age15 MO
Patient SexFemale
Patient Weight9 KG